Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 13, NWS Pendleton, OR

July 28, 2017

NWS Pendleton, OR issued this red flag warning at Jul 28, 2017, 8:58 AM PDT. It took effect at Jul 28, 2017, 1:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2017, 8:58 AM PDT (15:58 UTC)
In effect from
Jul 28, 2017, 1:00 PM PDT
Expired
Jul 28, 2017, 10:00 PM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

385 
WWUS86 KPDT 281558
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
858 AM PDT Fri Jul 28 2017

...SCATTERED THUNDERSTORMS IN WALLOWA COUNTY AND SOUTHEAST UNION
COUNTY THIS AFTERNOON AND EVENING...

.Isolated to scattered thunderstorms will develop in northeast
Oregon this afternoon, and most of the lightning activity will
occur in Wallowa County and southeast Union County. Lightning may
cause new fire starts, and fires could spread rapidly in the dry 
vegetation.

ORZ645-290000-
/O.NEW.KPDT.FW.W.0013.170728T2000Z-170729T0500Z/
Wallowa District-
858 AM PDT Fri Jul 28 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS
FOR FIRE WEATHER ZONE 645...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 10 PM PDT
this evening. 

* AFFECTED AREA...In Oregon...Fire weather zone 645 covering 
  Wallowa County and southeast Union County.

* TIMING...Scattered thunderstorms will develop this afternoon and
  evening with most of the lightning will occur between 4 PM and 7
  PM.

* LIGHTNING ACTIVITY...LAL 3 meaning that thunderstorms will be
  scattered with light to moderate rain.

* PRECIPITATION...A tenth of an inch of rain can be expected
  underneath the core of the storms. There is a chance that a few
  storms could bring a quarter of an inch.

* IMPACTS...Lightning may cause new fire starts. Any fires that 
  develop will likely spread rapidly. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
308 
WWUS86 KPDT 282151
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
251 PM PDT Fri Jul 28 2017

...SCATTERED THUNDERSTORMS IN WALLOWA COUNTY AND SOUTHEAST UNION
COUNTY THIS AFTERNOON AND EVENING...

.Isolated to scattered thunderstorms will continue across 
northeast Oregon late this afternoon and this evening. Most of 
the lightning activity will occur in Wallowa County and southeast 
Union County. Lightning may cause new fire starts, and fires could
spread rapidly in the dry vegetation.

ORZ645-290500-
/O.CON.KPDT.FW.W.0013.000000T0000Z-170729T0500Z/
Wallowa District-
251 PM PDT Fri Jul 28 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 645...

* AFFECTED AREA...In Oregon...Fire weather zone 645 covering 
  Wallowa County and southeast Union County. 

* TIMING...Scattered thunderstorms will develop late this
  afternoon and evening with most of the lightning to occur 
  between 4 PM and 7 PM. 

* LIGHTNING ACTIVITY...LAL 3 meaning that thunderstorms will be 
  scattered with light to moderate rain.

* PRECIPITATION...A tenth of an inch of rain can be expected 
  underneath the core of the storms. There is a chance that a 
  few storms could bring a quarter of an inch.

* IMPACTS...Lightning may cause new fire starts. Any fires that 
  develop will likely spread rapidly. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
020 
WWUS86 KPDT 290444
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
944 PM PDT Fri Jul 28 2017


ORZ645-290545-
/O.EXP.KPDT.FW.W.0013.000000T0000Z-170729T0500Z/
Wallowa District-
944 PM PDT Fri Jul 28 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 
645...

THUNDERSTORMS ACROSS THE AREA HAD DISSIPATED OR MOVED AWAY FROM 
THE REGION. THEREFORE THE THREAT FOR ABUNDANT LIGHTNING AND GUSTY 
OUTFLOW WINDS HAD DECREASED AND THE RED FLAG WARNING WILL BE 
ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 28, 3:47 AM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 3:47 AM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
347 AM PDT Fri Jul 28 2017

Added Fire Weather Section Below

.SHORT TERM...Today through Sunday night...Current WV/IR satellite
loop shows a weak disturbance getting ready to move onto the Oregon
coast. Out ahead of this wave some mid-level clouds are already
developing over the Northeast Oregon mtns due to some limited
elevated instability. Capped PoPs at less than 10 percent this
morning, as do not believe these mid-level clouds will produce any
precip this morning. This afternoon,(mainly after 2 PM)as the
aforementioned mid/upper level shortwave moves through the area
expect isolated t'storms to develop over the Northeast Oregon
Mountains. The peak of the convective activity is expected to
occur from 4 PM to 11 PM this evening...mainly along and east
of a line from Ski Bluewood---Ukiah---Seneca. SFC based CAPE values
are forecast (by the 00z GFS) to be between 400 to 1000 J/Kg along
with LIs of -1 to -4 in the above mentioned area....this will help
to support the possible t'storm activity. The remainder of the
forecast area, from Central Oregon north to the Lower Columbia Basin
and surrounding low lands are expected to remain dry, mostly sunny
and seasonably warm today. High temperatures will range from the
upper 80s to mid-90s...except lower to mid-80s mountains. Winds will
be generally light over the next 24 hours...except around 15 mph in
the eastern Columbia Gorge and Kittitas Valley region. The shower
/t'storm activity will taper off and end overnight, leaving behind
mainly clear skies. Heading into Saturday the forecast area will
remain under a southwest flow pattern, with perhaps some monsoonal
moisture sneaking up into the far southeast portion of the area once
again. Therefore, introduced a slight chance of late afternoon
/evening t'storms over the eastern Blue Mtns and Wallowa Mtns. High
temperatures rise a degree or two warmer than today over the region.
For Saturday night and Sunday, the flow pattern turns slightly more
westerly, which will lead to dry/mostly clear conditions for the
entire forecast area. Temepratures continue a gradual warming
trend...reaching the mid to upper 90s Sunday afternoon in
the valleys/basins. Pressure gradients also increase some over the
region, which will lead to breezy conditions (15-20 mph) in the
Columbia Gorge and Kittitas Valleys zones once again. Sunday night
will be dry and mostly clear with lows dipping into the 50s and
lower 60s. 77

.LONG TERM...Monday through Friday...The extended period will
be dominated by high pressure aloft over the inland west with a
southwest flow over the CWA. This will cause hot temperatures in the
mid 90s to mid 100s in the lower elevations and mid 80s to mid 90s
mountains. There will be a weak wave in the flow on Tuesday which
will bring enough moisture and instability northward to cause a
slight chance of afternoon and evening thunderstorms on Tuesday
along the southern border of the CWA. Otherwise it will remain dry
and hot through the period. The hottest day will be on Wednesday and
Thursday of next week with 850 mb temperatures around 30 degrees C.
This translates to about 100-110 degrees F in the lower
elevations...and 90s in the mountains. There are some differences in
the models with the ECMWF drier than the GFS. Will lean toward the
GFS for temperatures and the ECMWF for moisture and instability.
Will probably need excessive heat highlights by the middle of next
week. 88

&&

.AVIATION...12Z TAFs...VFR conditions will prevail through the next
24 hours. A wave in the flow will bring some instability and
moisture northward for some thunderstorms over the northeast
mountains, but they will not affect any of the TAF sites. Winds will
be light through most of the period...except that it will become
breezy in central Oregon this evening with winds of 15 to 25 kts.
Winds will become light again overnight at all TAF sites overnight
tonight. 88

&&

.FIRE WEATHER...A weak disturbance will move through the forecast
area this afternoon and evening. This will combine with a modest
increase in moisture and instability to create isolated t'storms
over the eastern mountains of Oregon and far SE Washington. These
t'storms will mainly impact eastern portions of fire weather zones
642,643,644 and much of zone 645. Most of the activity is expected
to occur from about 4 PM to 11 PM. LALs will mainly be 2, except a
small area of LAL 3 possible in fire zone 645 (Wallowa County). SPC
has the above mentioned areas under a threat of isolated dry
t'storms. PWATS rise to between 0.75 to 1.10 inches this afternoon,
which suggest some storms could produce a tenth to locally a quarter
inch of rainfall. However, strikes are always possible outside of
the main rain core. At this time, do not believe coverage and LALS
will be high enough to warrant any fire weather highlights...but
forecasters will need to keep a close eye on the latest near term,
hi-res models ...radar and satellite trends later today. Otherwise,
expect afternoon RH values near 15 percent, along with slightly
breezy west winds of 10 to 15 mph in fire zones 639, and eastern
641. 77

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  92  61  95  62 /  10   0   0   0
ALW  94  67  97  67 /   0   0   0   0
PSC  95  59  97  62 /   0   0   0   0
YKM  94  60  97  63 /   0   0   0   0
HRI  95  61  98  63 /   0   0   0   0
ELN  92  59  94  61 /   0   0   0   0
RDM  91  50  93  51 /   0   0   0   0
LGD  92  55  94  56 /  20  20  10  10
GCD  93  59  95  58 /  10  10  10  10
DLS  93  63  94  64 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

77/88/88/77

Nearby

Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.